Alert archive / Texas / Flash Flood Warnings in 2019
Flash Flood Warning 12, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at May 7, 2019, 8:48 PM CDT for Hays County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2019, 8:48 PM CDT (01:48 UTC)
- Expired
- May 7, 2019, 11:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Hays County, TX
The radar
The Austin/San Antonio radar (KEWX), 45 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 1.8 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2551 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.9
The text
As transmitted.
761 WGUS54 KEWX 080148 FFWEWX TXC209-080445- /O.NEW.KEWX.FF.W.0012.190508T0148Z-190508T0445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Austin/San Antonio TX 848 PM CDT Tue May 7 2019 The National Weather Service in Austin San Antonio has issued a * Flash Flood Warning for... Hays County in south central Texas... * Until 1145 PM CDT. * At 845 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area which covers the northwestern two-thirds of Hays County. Up to two inches of rain have already fallen, and another 1 to 2 inches of rain will be possible over northern portions of the county before rain chances decrease by 11 pm. With saturated soils and swollen creeks from recent rainfall already in place, flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Buda, Dripping Springs, Wimberley, Woodcreek, Bear Creek, Henly, Driftwood, Hays, Mount Gainor and Hays City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3011 9783 2990 9810 3005 9829 3036 9817 $$ MO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 7, 8:22 PM CDT, 26 minutes earlier.
Area forecast discussion, May 7, 8:22 PM CDT, 26 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 822 PM CDT Tue May 7 2019 .UPDATE... Increased PoPs for the next several hours for the I-35 corridor including areas from San Marcos north to Georgetown area. Locally heavy rain is ongoing across the Austin metro area and radar trends suggest for this cluster of storms to move north along I-35 towards the Round Rock/Georgetown area with the next hour or so. This activity is forecast to diminish by 10 PM this evening with isolated showers anticipated over the area overnight. && .PREV DISCUSSION... /ISSUED 644 PM CDT Tue May 7 2019/ AVIATION... Clusters of thunderstorms have developed over the last hour that is only impacting AUS. This activity is expected to wane heading into the late evening hours. I-35 sites look to drop ceilings to IFR conditions around 7-9Z period and DRT staying low-end MVFR. A front that looks to develop convection moves over the region in the early morning hours. Timing of this line is still in question with the CAMs having it moving into the I-35 corridor anywhere from 15-21Z. DRT is not expected to see any convection but should see a wind shift. Another lowering of ceilings for AUS and SAT is expected just beyond the TAF period. PREV DISCUSSION... /ISSUED 248 PM CDT Tue May 7 2019/ SHORT TERM (Tonight through Wednesday Night)... Isolated showers and thunderstorms continue across mainly the eastern two-thirds of the area at the present time. The best lift and subsequent coverage of rainfall is east of our CWA. Latest high-res model guidance does show an uptick in coverage east of I35 later this afternoon as the surface heats a bit more. Overall this activity is not expected to be severe, but some stronger storms can produce brief gusty winds, small hail, and brief heavy rainfall. The focus then shifts out west for later this afternoon and evening. A dry line sits west of Val Verde County and there could be some isolated thunderstorm development on this boundary. Any storms would move east and could impact Val Verde County. The environment across this area is more conducive for stronger to severe storms, and there is a slight risk of severe storms for Val Verde County. A much higher coverage of showers and thunderstorms is expected across Northwest Texas this afternoon and evening where there are significant chances for severe weather. Latest high-res models show this activity eventually congealing into a line of storms overnight as it moves to the east/southeast. Some of the high-res guidance is much quicker with its progression of the line with it entering our northern counties by 7 AM. The activity should then continue progressing east through the morning and early afternoon hours. Some activity could linger into the late afternoon and evening hours. The quicker timing is supported by the ECMWF, but the TTU WRF, NAM, GFS are all a bit later. The timing of the line will have a big determination on the severity and types of severe weather. If the line moves through early, straight line winds and perhaps isolated tornadoes will be possible. If the line is a bit later then large hail becomes a big risk as CAPE values in the afternoon could be over 4000 J/kg. In addition to the risk of severe weather, locally heavy rain is possible, especially if we get a solid line of convection into the area. The latest Day 2 Outlook has most of the area in a slight risk and areas north of a Blanco to San Marcos to Giddings line in an enhanced risk. Rainfall amounts will average 1-2 inches with higher amounts in the northern CWA where the activity is expected to be highest. With grounds remaining moist after previous rainfall, it won't take much to cause some problems in low-lying locations. Will see how things set up this evening and tonight, and future shifts will monitor for any possible headlines. The activity should push mostly east of the area by the late evening hours and will show decreasing PoPs Wednesday night. LONG TERM (Thursday through Tuesday)... A cold front is expected to push into the area by Thursday morning on the backside of the upper trough currently moving through the plains. At the same time, another shortwave trough embedded in southwest flow aloft will approach the area. These two features will provide a scenario for some widespread rainfall across the area. If storms remain rooted in the boundary layer ahead of the front, some severe storms would be possible. However, latest guidance shows most activity behind the boundary which would be elevated. There could be a chance of some hail out of this scenario. SPC has most of the area outside of the Hill Country in a marginal risk and this seems reasonable. Rainfall intensity behind the front is expected to be highest late Thursday afternoon or Thursday night depending on the exact timing of the trough. Rainfall totals could reach another 1-3 inches with isolated higher amounts. The higher amounts look to be across the eastern CWA, where there is a slight and moderate risk of excessive rainfall from WPC. The front is expected to push well south of us on Friday limiting the threat of continued heavy rainfall Friday. Temperatures Friday will be quite cool, in the 60s. However, the bad news is another shortwave trough is expected to move into the southern plains on Saturday. The ECMWF develops a surface low to the east of our area, which drags the front back north. These features will bring another chance of heavy rainfall to the area. Still plenty of time to watch this system, but with systems tomorrow, Thursday night, and Saturday there is the potential for significant rains in our CWA. The latest 7 day WPC rainfall forecast has 6"+ in our eastern counties. We are stressing flood safety this week and having a plan when potential Flash Flood Warnings are issued. Should see a break in systems for Sunday, and will carry just 10-20 PoPs Saturday night and Sunday. Chances of rain will increase again Monday and Tuesday as yet another system moves into the region. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 81 69 82 58 / 70 80 40 60 70 Austin Bergstrom Intl Airport 70 82 68 83 57 / 70 70 50 70 70 New Braunfels Muni Airport 69 81 67 82 58 / 40 80 30 70 70 Burnet Muni Airport 68 79 65 78 54 / 50 80 20 50 70 Del Rio Intl Airport 69 90 66 88 61 / 40 10 - 60 50 Georgetown Muni Airport 69 80 67 81 56 / 70 80 40 50 70 Hondo Muni Airport 70 85 67 84 60 / 40 80 10 70 70 San Marcos Muni Airport 69 81 67 82 57 / 40 70 40 70 70 La Grange - Fayette Regional 72 85 71 85 61 / 70 70 50 70 80 San Antonio Intl Airport 71 82 69 83 59 / 40 80 20 70 70 Stinson Muni Airport 71 83 69 82 61 / 40 70 20 70 70 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Aviation...Platt Short-Term/Long-Term...17 Public Service/Data Collection...EWilliams
Hazardous weather outlook, May 7, 5:09 AM CDT, 15 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 509 AM CDT Tue May 7 2019 TXZ171>173-183>194-202>209-217>225-228-081015- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 509 AM CDT Tue May 7 2019 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Chances for severe storms in the western portion of the CWA, including Val Verde County and the Edwards Plateau late this afternoon. Large hail and damaging wind are possible with these storms, as well as the potential for locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The greatest threat for severe storms will be on Wednesday. There is a potential of very large hail, damaging wind gusts, and even isolated tornadoes. Training of storms could lead to locally heavy rains. Expect periods of showers and thunderstorms through Monday. .SPOTTER INFORMATION STATEMENT... Please report any severe weather or flooding to the National Weather Service.
In the hours before
Special weather statement, May 7, 6:41 PM CDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 641 PM CDT Tue May 7 2019 TXZ173-192-080030- Williamson TX-Travis TX- 641 PM CDT Tue May 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WILLIAMSON AND CENTRAL TRAVIS COUNTIES UNTIL 730 PM CDT... At 641 PM CDT, Doppler radar was tracking a strong thunderstorm near Windemere, moving north at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor, Anderson Mill, Serenada, Windemere, Leander, Hutto, Weir, Georgetown Dam, Sun City, Brushy Creek, Wells Branch, Jollyville and Jonah. LAT...LON 3030 9764 3037 9784 3073 9774 3063 9745 TIME...MOT...LOC 2341Z 200DEG 16KT 3041 9772
Special weather statement, May 7, 7:52 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 752 PM CDT Tue May 7 2019 TXZ192-080130- Travis TX- 752 PM CDT Tue May 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TRAVIS COUNTY UNTIL 830 PM CDT... At 751 PM CDT, Doppler radar was tracking a strong thunderstorm near Onion Creek, or near Tanglewood Forest, moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Austin, Tanglewood Forest, Austin Bergstrom Int Airport, Manor, Rollingwood, Onion Creek, Shady Hollow, Hornsby Bend, Manchaca, Sunset Valley, San Leanna, Del Valle, Pilot Knob and McKinney Falls State Park. LAT...LON 3011 9780 3018 9787 3040 9765 3027 9746 TIME...MOT...LOC 0051Z 225DEG 12KT 3020 9777
Local storm report, May 7, 8:10 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
810 PM CDT TUE MAY 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 1 S SUNSET VALLEY 30.21N 97.80W
05/07/2019 E0.70 INCH TRAVIS TX PUBLIC
REPORT VIA TWITTER OF DIME SIZE HAIL AND
HEAVY RAIN.
&&Special weather statement, May 7, 8:15 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
815 PM CDT Tue May 7 2019
TXZ172-080200-
Burnet TX-
815 PM CDT Tue May 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BURNET COUNTY UNTIL
900 PM CDT...
At 814 PM CDT, Doppler radar was tracking a strong thunderstorm over
Briggs, or 11 miles northeast of Bertram, moving north at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Briggs, Joppa, Watson and U.S. Highway 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3103 9790 3095 9785 3091 9783 3090 9783
3084 9791 3081 9805 3103 9806
TIME...MOT...LOC 0114Z 185DEG 17KT 3088 9794
PLATTSpecial weather statement, May 7, 8:16 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
816 PM CDT Tue May 7 2019
TXZ173-080200-
Williamson TX-
816 PM CDT Tue May 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON COUNTY
UNTIL 900 PM CDT...
At 815 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coupland, or 7 miles north of Elgin, moving north at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Taylor, Thrall, Coupland, Noack, Hoxie, Beyarsville, Waterloo,
Sandoval and Hare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3053 9718 3043 9724 3041 9735 3042 9738
3067 9742 3067 9724
TIME...MOT...LOC 0115Z 187DEG 6KT 3045 9733
MOThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:51 PM CDT | Flash Flood Warning | EWX | Travis, Williamson | 3 hr |
| May 7, 7:52 PM CDT | Special Weather Statement | EWX | Travis | 38 min |
| May 7, 8:15 PM CDT | Special Weather Statement | EWX | Burnet | 45 min |
| May 7, 8:16 PM CDT | Special Weather Statement | EWX | Williamson | 44 min |
| May 7, 9:32 PM CDT | River Flood Warning | EWX | Travis | 5 hr |
| May 7, 9:54 PM CDT | Flash Flood Watch | EWX | Blanco, Burnet, Gillespie, Hays, Llano, Travis and 1 more | 21 hr |
| May 8, 4:13 AM CDT | Special Weather Statement | EWX | Real | 32 min |
| May 8, 4:43 AM CDT | Special Weather Statement | EWX | Real | 47 min |
| May 8, 5:24 AM CDT | Severe Thunderstorm Warning | EWX | Bandera, Kerr, Real | 66 min |
| May 8, 6:33 AM CDT | Severe Thunderstorm Warning | EWX | Bandera, Gillespie, Kendall, Kerr | 57 min |
| May 8, 7:19 AM CDT | Special Weather Statement | EWX | Comal | 41 min |
| May 8, 7:37 AM CDT | Special Weather Statement | EWX | Gillespie | 23 min |
| May 8, 7:58 AM CDT | Special Weather Statement | EWX | Val Verde | 47 min |
| May 8, 8:39 AM CDT | Special Weather Statement | EWX | Edwards | 66 min |
| May 8, 9:20 AM CDT | Special Weather Statement | EWX | Kerr | 40 min |
| May 8, 9:24 AM CDT | Special Weather Statement | EWX | Burnet | 51 min |
| May 8, 9:32 AM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 18 min |
| May 8, 9:57 AM CDT | Special Weather Statement | EWX | Gillespie, Kerr, Llano | 48 min |
| May 8, 10:01 AM CDT | Severe Thunderstorm Warning | EWX | Blanco, Gillespie, Kendall, Kerr | 59 min |
| May 8, 10:07 AM CDT | Areal Flood Advisory | EWX | Gillespie, Kendall, Kerr | 3 hr |
| May 8, 10:42 AM CDT | Special Weather Statement | EWX | Burnet | 48 min |
| May 8, 10:59 AM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Gillespie, Hays, Llano, Travis | 61 min |
| May 8, 11:01 AM CDT | Special Weather Statement | EWX | Blanco, Comal, Kendall | 59 min |
| May 8, 11:40 AM CDT | Areal Flood Advisory | EWX | Blanco, Kendall | 6 hr |
| May 8, 11:58 AM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 32 min |
| May 8, 12:16 PM CDT | Flash Flood Warning | EWX | Comal, Hays | 6 hr |
| May 8, 12:19 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 6 hr |
| May 8, 12:21 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 2 min |
| May 8, 12:27 PM CDT | Severe Thunderstorm Warning | EWX | Travis, Williamson | 48 min |
| May 8, 12:55 PM CDT | River Flood Warning | EWX | Blanco | 30 hr |
| May 8, 1:32 PM CDT | River Flood Warning | EWX | Travis | 26 hr |
| May 8, 2:43 PM CDT | River Flood Warning | EWX | Blanco | 14 hr |
| May 8, 2:43 PM CDT | River Flood Warning | EWX | Blanco, Hays | 14 hr |
| May 8, 3:06 PM CDT | River Flood Warning | EWX | Hays | 17 hr |
| May 8, 3:06 PM CDT | River Flood Warning | EWX | Hays | 20 hr |
| May 8, 3:06 PM CDT | River Flood Warning | EWX | Caldwell, Hays | 29 hr |
| May 8, 3:09 PM CDT | River Flood Warning | EWX | Caldwell, Gonzales | 37 hr |
| May 8, 3:18 PM CDT | River Flood Warning | EWX | Hays | 13 hr |
| May 8, 3:18 PM CDT | River Flood Warning | EWX | Travis | 17 hr |
| May 8, 6:53 PM CDT | River Flood Warning | EWX | Williamson | 9 hr |
Nearby
Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.